Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Lubbock, TX

April 23, 2004Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2004, 2:15 PM CDT for Stonewall County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 2:15 PM CDT (19:15 UTC)
Expired
Apr 23, 2004, 2:30 PM CDT
In force
15 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 7.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS54 KLUB 231915
SVRLBB
TXC433-231930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 230 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  OLD GLORY...OR ABOUT 16 MILES WEST OF HASKELL...AND MOVING         
  NORTHEAST AT 30 MPH. AT 210 PM THE PUBLIC REPORTED GOLFBALL SIZE   
  HAIL 2 MILES WEST OF OLD GLORY.

* THE SEVERE THUNDERSTORM WILL ALSO AFFECT HIGHWAYS 380 AND 283 EAST 
  OF OLD GLORY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS 
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED 
WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3318 10016 3295 10020 3300 9999 3330 9999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:34 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 23, 12:34 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT FRI APR 23 2004

.UPDATE...
MONITORING DEVELOPING STRONG SURFACE BASED THUNDERSTORMS ALONG
FRONTAL BOUNDARY AT DRYLINE VICINITY SOUTHEAST ZONES. ACTIVITY BEING
INFLUENCED BY NARROW 300MB JET COMING UP FROM THE SOUTHWEST AND THE
SPC HAS JUST ISSUED A TORNADO WATCH VALID UNTIL 600 PM/23 UTC TODAY
FOR OUR SOUTHEASTERN TWO COUNTIES OF KENT AND STONEWALL. APPEARS
FAVORED REGION WILL SHIFT TO THE EAST AND OUT OF OUR AREA BY MID
AFTERNOON AS SURFACE LOW SHIFTS EAST...SO ONLY A NARROW WINDOW OF
POTENTIAL SURFACE BASED SEVERE THREAT WILL EXIST.

MEANWHILE...CONVECTION IS ALSO DEVELOPING SOUTHWARD THROUGH THE
WESTERN PANHANDLE INTO EAST-CENTRAL NEW MEXICO IN ADVANCE OF THE
COLD UPPER LOW LIFTING SLOWLY EAST OUT THE FOUR-CORNERS AREA. STRONG
DIFFLUENT UPPER LEVEL PATTERN ACROSS NORTHWEST TEXAS FAVORS MORE
DEVELOPMENT ACROSS MAINLY NORTHERN AND EASTERN SOUTH PLAINS DURING
THE AFTERNOON WHERE BEST H850 MB CONVERGENCE EXISTS AND NEAR
ELEVATED FRONTAL BOUNDARY. THERE IS AN OUTSIDE RISK OF UP TO ABOUT
ONE INCH HAIL FROM A FEW OF THESE STORMS...BUT DO NOT BELIEVE IT
WILL BE WIDESPREAD ENOUGH TO WARRANT MENTION OF SLIGHT RISK IN THE
GRIDS. UPDATED GRIDS AND FORECASTS BEING ISSUED.   MCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/99
Hazardous weather outlook, Apr 23, 11:30 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI APR 23 2004

TXZ024>026-030>032-037-038-043-044-241630-
BRISCOE-CHILDRESS-COTTLE-DICKENS-FLOYD-HALL-KENT-KING-MOTLEY-
STONEWALL-
1130 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND PORTIONS OF THE ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHEAST PANHANDLE AND ROLLING PLAINS THIS AFTERNOON. THE
RISK AREA IS GENERALLY EAST OF A LINE FROM SILVERTON TO FLOYDADA TO
JAYTON. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG AND
JUST NORTH OF A COLD FRONT...WHICH WILL EXTEND FROM CENTRAL OKLAHOMA
INTO THE PERMIAN BASIN BY LATE AFTERNOON. LARGE HAIL MAY OCCUR WITH
ANY OF THESE THUNDERSTORMS. SEVERE THUNDERSTORMS COULD ALSO PRODUCE
DAMAGING WIND GUSTS...PARTICULARLY ACROSS THE ROLLING PLAINS SOUTH OF
HIGHWAY 82. THE SEVERE WEATHER THREAT WILL END BY 6 PM AS THE COLD
FRONT MOVES SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TXZ021>023-027>029-033>036-039>042-241630-
BAILEY-CASTRO-COCHRAN-CROSBY-GARZA-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-
PARMER-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JW

In the hours before

Special weather statement, Apr 23, 12:20 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT FRI APR 23 2004

TXZ038-044-232300-
KING-STONEWALL-
1220 PM CDT FRI APR 23 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 109 FOR
A PORTION OF THE ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 600 PM
CDT AND INCLUDES THE FOLLOWING COUNTIES...

KING AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

GUTHRIE AND ASPERMONT

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST
OF A LINE FROM 30 MILES NORTH OF WICHITA FALLS TEXAS TO 35 MILES
SOUTH SOUTHEAST OF SAN ANGELO TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:42 PM CDTSevere Thunderstorm WarningLUBStonewall33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.